The North Central Health District says 189 patients were potentially exposed to tainted medication at the Forsyth Street Surgery Center at 1610 Forsyth Street.
Eleven people have now died as a result of a meningitis outbreak across the country. A total of 119 have reported becoming sick from the illness.
Dr. David Harvey, Director of the North Central Health District says that number could continue to grow.
"This could be a very very long process," he said. "The further we go, I think, the fewer cases we'll see after a peak level, but I don't think we're to the peak yet. I hope we are but, I'm afraid we are not."
Officials with a Macon clinic say they have notified all but one of the 184 patients exposed to tainted medication.
Tuesday morning, Michelle Hodge, administrator of the Forsyth Street Ambulatory Surgery Center, said they changed the number from 189 because that figure counted some patients who had received multiple injections.
Hodge told 13WMAZ that eight of their patients have mild symptoms and are being treated. She says no one has tested positive for meningitis.
All of the patients they have contacted have been encouraged to go to their personal physicians.
Last week, the North Central Health District said patients were potentially exposed to tainted steroid injections at the Forsyth Ambulatory Street Surgery Center at 1610 Forsyth Street.
The Macon clinic was among facilities that received tainted shipments of steroid injections used to treat back pain. Federal and state health authorities say the drugs were contaminated with a fungus that can cause meningitis, a potentially-deadly disease.
The clinic hasn't been able to reach one patient of the 184 that were exposed. Hodge said they have left multiple phone messages and sent the patient a letter.
A Massachusetts pharmacy is suspected of supplying the steroids, leading to eight deaths and dozens of illnesses nationwide, according to the Centers for Disease Control and Prevention. The steroid was sent to 23 states.
"The FDA is looking seriously at all the compounding companies again, I understand, or they're under pressure to anyhow," said Dr. Harvey. "This company that compounded this medication has shut down, has basically stopped producing, recalled all their products, even though only three viles of one medication have been identified as potentially hazardous."
The CDC says several patients have had strokes related to meningitis after receiving epidural injections of the steroid in the spine.
Health officials said the Forsyth Street Ambulatory Surgery Center probably received the tainted shipment in late September.
Dr. Harvey said the symptoms of this form of meningitis appear slowly, making it harder to treat.
The type of meningitis involved is not contagious like the more common forms. This type is caused by a fungus often found in leaf mold.
For more on the meningitis outbreak, visit the CDC's website.
People who've shown symptoms may also have some legal recourse, according to one Macon lawyer.
Mike Cranford says if you did receive the medication, it's best to contact an attorney should anything happen.
"If you get sudden bad symptoms and have to go to the hospital and you don't know what's going on, then the rest of the family may not know what your legal rights are," says Cranford. "It's always a good idea in these types of situations, if you have a problem like, this to go ahead and contact an attorney."
Cranford says some could seek compensation for medical bills or pain and suffering, but for those still waiting to see if symptoms develop, it's a different story.
"It's one of those types of situations, unfortunately, people just have to live in fear because it's really not something that's compensatable," he says.